Alert archive / Oklahoma / Severe Thunderstorm Warnings in 2016

Severe Thunderstorm Warning 730, NWS Norman, OK

August 24, 2016Kay County, Noble County, Oklahoma

NWS Norman, OK issued this severe thunderstorm warning at Aug 24, 2016, 6:24 PM CDT for Kay County, Noble County, Oklahoma. It was in force for 51 min. 1 report came from inside the area while it was in force.

The area

The outline as issued, with what was reported inside it.

The facts

Issued
Aug 24, 2016, 6:24 PM CDT (23:24 UTC)
Expired
Aug 24, 2016, 7:15 PM CDT
In force
51 min
Issued by
NWS Norman, OK
Area
Storm-based polygon
Hail
1.0 in
Wind
80.0 mph

Counties Kay County, OK, Noble County, OK

The radar

The Vance AFB radar (KVNX), 98 km from the middle of the area, began a volume at 23:26 UTC, the scan nearest the moment this went out.

Open the radar archive at this moment

The archived warnings, watches and discussions in force at that minute are drawn over the scan, this one among them.

What was reported inside it

TimeReportWhereRemark
Aug 24, 6:40 PM CDTTSTM WND GST 614 Sse Blackwell, OK

Local storm reports filed while the alert was in force, from inside its polygon or its counties.

Did it verify

Verified. The Iowa Environmental Mesonet's Cow matched one storm report to this severe thunderstorm warning; the first came 16 minutes after it went out.

Cow counts a report within 15 km of the polygon while the warning was in force: a tornado for a tornado warning; hail of 1 inch or more, a gust of 58 mph or more or wind damage for a severe thunderstorm warning; a flash flood report for a flash flood warning.

The watch it was issued in

The SPC watch in force over the same counties when this warning went out.

IssuedProductOfficeLasted
Aug 24, 4:51 PM CDTSevere Thunderstorm WatchSPC6 hr

The nearest sounding before it

Norman, OK (KOUN), launched 12:00Z, 11.4 hours before the alert went out and 161 km from the middle of its area. This is the routine balloon launch nearest before it, the air the forecaster had in hand, not a measurement taken for the alert.

Skew-T log-pSkew-T log-p diagram, Norman, OK at 12:00Z on 2016-08-24Temperature and dew point through the depth of the atmosphere, with the mixed-layer parcel. CAPE 483 joules per kilogram.LCLLFCEL10008507005003002001001 km2 km3 km6 km9 km12 km15 km-30°-20°-10°0°10°20°30°40°
Temperature in red, dew point in green, the mixed-layer parcel dashed.
HodographHodograph, Norman, OK at 12:00Z on 2016-08-24The wind through the lowest 10 kilometers. Zero to 1 km storm-relative helicity 189 square meters per square second.193958Sfc1 km3 km6 km9 kmRMLM
The wind turning with height, colored by layer: ground to 1 km, 1 to 3 km, 3 to 6 km, 6 to 10 km.
Mixed-layer CAPE
483 J/kg
Mixed-layer CIN
-216 J/kg
Mixed-layer LCL
1027 m above ground
0-6 km bulk shear
32 kt
0-1 km storm-relative helicity
189 m²/s²
0-3 km storm-relative helicity
146 m²/s²
Significant tornado parameter
0.0
Supercell composite
0.5

Open this sounding in Storm Lab

The text

As transmitted.

240 
WUUS54 KOUN 242324
SVROUN
OKC071-103-250015-
/O.NEW.KOUN.SV.W.0730.160824T2324Z-160825T0015Z/

BULLETIN - IMMEDIATE BROADCAST REQUESTED
SEVERE THUNDERSTORM WARNING
NATIONAL WEATHER SERVICE NORMAN OK
624 PM CDT WED AUG 24 2016

THE NATIONAL WEATHER SERVICE IN NORMAN HAS ISSUED A

* SEVERE THUNDERSTORM WARNING FOR...
  SOUTHERN KAY COUNTY IN NORTHERN OKLAHOMA...
  NORTHEASTERN NOBLE COUNTY IN NORTHERN OKLAHOMA...

* UNTIL 715 PM CDT

* AT 624 PM CDT...A SEVERE THUNDERSTORM WAS LOCATED 4 MILES NORTHEAST
  OF BILLINGS...MOVING NORTHEAST AT 35 MPH.

  THIS IS A VERY DANGEROUS STORM. 

  HAZARD...80 MPH WIND GUSTS AND QUARTER SIZE HAIL. 

  SOURCE...RADAR INDICATED. 

  IMPACT...FLYING DEBRIS WILL BE DANGEROUS TO THOSE CAUGHT WITHOUT 
           SHELTER. MOBILE HOMES WILL BE HEAVILY DAMAGED. EXPECT 
           CONSIDERABLE DAMAGE TO ROOFS...WINDOWS...AND VEHICLES. 
           EXTENSIVE TREE DAMAGE AND POWER OUTAGES ARE LIKELY. 

* LOCATIONS IMPACTED INCLUDE...
  PONCA CITY...TONKAWA...MARLAND...KILDARE...
  MCCORD AND SOUTHWESTERN KAW LAKE.

THIS INCLUDES INTERSTATE 35 BETWEEN MILE MARKERS 210 AND 218.
 
PRECAUTIONARY/PREPAREDNESS ACTIONS...

FOR YOUR PROTECTION MOVE TO AN INTERIOR ROOM ON THE LOWEST FLOOR OF A
BUILDING.

&&

LAT...LON 3673 9691 3668 9693 3669 9702 3670 9704
      3668 9706 3660 9704 3659 9706 3658 9700
      3660 9691 3656 9689 3655 9690 3655 9693
      3649 9717 3657 9724 3655 9728 3672 9744
      3687 9695
TIME...MOT...LOC 2324Z 243DEG 30KT 3658 9741 

HAIL...1.00IN
WIND...80MPH
 
$$

WR
1 follow-up statement
220 
WWUS54 KOUN 242343
SVSOUN

SEVERE WEATHER STATEMENT
NATIONAL WEATHER SERVICE NORMAN OK
643 PM CDT WED AUG 24 2016

OKC071-103-250015-
/O.CON.KOUN.SV.W.0730.000000T0000Z-160825T0015Z/
KAY OK-NOBLE OK-
643 PM CDT WED AUG 24 2016

...A SEVERE THUNDERSTORM WARNING REMAINS IN EFFECT UNTIL 715 PM CDT
FOR SOUTHERN KAY AND NORTHEASTERN NOBLE COUNTIES...

AT 643 PM CDT...A SEVERE THUNDERSTORM WAS LOCATED 4 MILES SOUTHEAST
OF TONKAWA...MOVING NORTHEAST AT 35 MPH.

HAZARD...70 MPH WIND GUSTS AND NICKEL SIZE HAIL. 

SOURCE...RADAR INDICATED. 

IMPACT...EXPECT CONSIDERABLE TREE DAMAGE. DAMAGE IS LIKELY TO MOBILE 
         HOMES...ROOFS...AND OUTBUILDINGS. 

LOCATIONS IMPACTED INCLUDE...
PONCA CITY...TONKAWA...MARLAND...KILDARE...
MCCORD AND SOUTHWESTERN KAW LAKE.

THIS INCLUDES INTERSTATE 35 BETWEEN MILE MARKERS 210 AND 218.
 
PRECAUTIONARY/PREPAREDNESS ACTIONS...

FOR YOUR PROTECTION MOVE TO AN INTERIOR ROOM ON THE LOWEST FLOOR OF A
BUILDING.

&&

LAT...LON 3673 9691 3668 9693 3669 9702 3670 9704
      3668 9706 3660 9704 3659 9706 3658 9700
      3660 9691 3656 9689 3655 9690 3655 9693
      3649 9717 3657 9724 3655 9728 3672 9744
      3687 9695
TIME...MOT...LOC 2343Z 243DEG 30KT 3665 9723 

HAIL...0.88IN
WIND...70MPH
 
$$

WR

What forecasters said that day

The local office's own words before this severe thunderstorm warning went out, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.

NWS Norman, OK wrote its last area forecast discussion before this severe thunderstorm warning went out at Aug 24, 3:13 PM CDT, 3 hours 11 minutes earlier.

Area forecast discussion, Aug 24, 3:13 PM CDT, 3 hours 11 minutes before
Area Forecast Discussion
National Weather Service Norman OK
313 PM CDT WED AUG 24 2016

.DISCUSSION...
Convective inhibition and lack of focus will be the main limiting
factors for storm development this afternoon and evening. These
features will be least effective over the northwest half of
Oklahoma, and this is where we have 20 to 30% probabilities of
rainfall for this evening and tonight. Any storms that do form
will have sufficient instability available to generate marginal
severe weather. Relatively slow movement and high levels of
moisture availability will also provide some risk of flooding.

A weak front will provide more focus tomorrow, and continuing
instability with weaker inhibition suggests somewhat higher
chances for rain/storms tomorrow afternoon and evening.

By Friday, ever-weakening wind shear will limit the ability of
storms to organize, but there will still be instability available.

For the remainder of the forecast period, the upper-level flow
will not change much, and rainfall will be highly dependent on
small-scale features that are not really predictable this far out.

A tropical system is forecast to develop in the western Atlantic
over the next few days. Based on the last several medium-range
model runs, it appears improbable that the system will
significantly affect Oklahoma or north Texas, but we will continue
to monitor the system in case there are any meaningful changes in
its progress.

&&

.PRELIMINARY POINT TEMPS/POPS...
Oklahoma City OK  72  93  70  90 /  20  20  20  30
Hobart OK         70  92  68  91 /  30  20  30  10
Wichita Falls TX  72  94  71  92 /  10  10  10  20
Gage OK           66  86  64  88 /  60  50  60  20
Ponca City OK     72  90  68  88 /  30  40  50  30
Durant OK         73  94  73  89 /   0  10  10  50

&&

.OUN Watches/Warnings/Advisories...
OK...None.
TX...None.
&&

04/23
Hazardous weather outlook, Aug 24, 11:50 AM CDT, 6 hours 34 minutes before
HAZARDOUS WEATHER OUTLOOK
NATIONAL WEATHER SERVICE NORMAN OK
1150 AM CDT WED AUG 24 2016

OKZ004>048-050>052-TXZ083>090-251300-
HARPER-WOODS-ALFALFA-GRANT-KAY-ELLIS-WOODWARD-MAJOR-GARFIELD-
NOBLE-ROGER MILLS-DEWEY-CUSTER-BLAINE-KINGFISHER-LOGAN-PAYNE-
BECKHAM-WASHITA-CADDO-CANADIAN-OKLAHOMA-LINCOLN-GRADY-MCCLAIN-
CLEVELAND-POTTAWATOMIE-SEMINOLE-HUGHES-HARMON-GREER-KIOWA-JACKSON-
TILLMAN-COMANCHE-STEPHENS-GARVIN-MURRAY-PONTOTOC-COAL-COTTON-
JEFFERSON-CARTER-JOHNSTON-ATOKA-LOVE-MARSHALL-BRYAN-HARDEMAN-
FOARD-WILBARGER-WICHITA-KNOX-BAYLOR-ARCHER-CLAY-
1150 AM CDT WED AUG 24 2016

THIS HAZARDOUS WEATHER OUTLOOK IS FOR PORTIONS OF NORTHERN...
WESTERN...CENTRAL...AND SOUTHERN OKLAHOMA...AND WESTERN
NORTH TEXAS.

.DAY ONE...THIS AFTERNOON AND TONIGHT...

.THUNDERSTORMS...
THERE IS A SLIGHT RISK OF SEVERE THUNDERSTORMS ACROSS PORTIONS OF
FAR NORTHERN OKLAHOMA THIS AFTERNOON AND EVENING.

LOCATION...
THE SLIGHT RISK EXISTS NORTH OF A LINE FROM BURLINGTON TO LAMONT
TO NORTH OF PONCA CITY. A MARGINAL RISK SURROUNDS THE SLIGHT RISK,
AND EXISTS NORTH OF A LINE FROM HOLLIS TO WEATHERFORD TO
KINGFISHER TO PERRY.

TIMING...
THE GREATEST CHANCE FOR STRONG TO SEVERE STORMS WILL BE FROM
AROUND 5 PM TO 10 PM.

IMPACTS...
DAMAGING WIND GUSTS... LOCALLY HEAVY RAINFALL... FREQUENT
LIGHTNING... AND HAIL TO THE SIZE OF QUARTERS.

DISCUSSION...
SCATTERED SHOWERS AND THUNDERSTORMS ARE EXPECTED TO DEVELOP MID TO
LATE AFTERNOON ACROSS PORTIONS OF WESTERN AND NORTHERN OKLAHOMA. A
FEW STORMS MAY BECOME STRONG TO SEVERE THROUGH THE EVENING HOURS.
THE STRONGEST STORMS WILL BE CAPABLE OF LOCALLY HEAVY RAINFALL...
FREQUENT LIGHTNING... DAMAGING WIND GUSTS... AND HAIL TO THE SIZE
OF QUARTERS.

.DAYS TWO THROUGH SEVEN...THURSDAY THROUGH TUESDAY...

.THUNDERSTORMS...
THERE WILL BE A DAILY CHANCE OF THUNDERSTORMS THURSDAY THROUGH
NEXT TUESDAY. THERE IS A MARGINAL RISK OF SEVERE THUNDERSTORMS ON
THURSDAY ACROSS NORTHERN AND WESTERN OKLAHOMA...IN ASSOCIATION
WITH A NEARBY COLD FRONT. THE PRIMARY HAZARDS WILL BE DAMAGING
WIND GUSTS AND LOCALLY HEAVY RAINFALL THAT COULD LEAD TO FLOODING.

GET GRAPHICS AND MORE DETAILS AT WEATHER.GOV/NORMAN...AND FOLLOW
OUR WEATHER FORECAST OFFICE ON TWITTER AND FACEBOOK.

MBS/KURTZ

In the hours before

Special weather statement, Aug 24, 4:03 PM CDT, 2 hours 21 minutes before
SPECIAL WEATHER STATEMENT
NATIONAL WEATHER SERVICE NORMAN OK
403 PM CDT WED AUG 24 2016

OKZ015>017-242130-
CUSTER OK-BLAINE OK-DEWEY OK-
403 PM CDT WED AUG 24 2016

...SIGNIFICANT WEATHER ADVISORY FOR NORTHEASTERN CUSTER...WEST
CENTRAL BLAINE AND SOUTHEASTERN DEWEY COUNTIES UNTIL 430 PM CDT...

AT 400 PM CDT...A STRONG THUNDERSTORM WAS LOCATED 4 MILES EAST OF
THOMAS...MOVING NORTHEAST AT 35 MPH.

HAZARDS INCLUDE...
HAIL UP TO ONE-HALF INCH DIAMETER...
WIND GUSTS OVER 50 MPH...

PRECAUTIONARY/PREPAREDNESS ACTIONS...

MONITOR THE WEATHER SITUATION CLOSELY AND BE ALERT FOR THREATENING
WEATHER CONDITIONS.

&&

LAT...LON 3561 9864 3576 9881 3597 9863 3585 9833
TIME...MOT...LOC 2100Z 222DEG 29KT 3575 9866

WR
Special weather statement, Aug 24, 4:41 PM CDT, 1 hour 43 minutes before
SPECIAL WEATHER STATEMENT
NATIONAL WEATHER SERVICE NORMAN OK
441 PM CDT WED AUG 24 2016

OKZ011-012-017-242230-
BLAINE OK-MAJOR OK-GARFIELD OK-
441 PM CDT WED AUG 24 2016

...SIGNIFICANT WEATHER ADVISORY FOR NORTHERN BLAINE...SOUTHEASTERN
MAJOR AND WEST CENTRAL GARFIELD COUNTIES UNTIL 530 PM CDT...

AT 439 PM CDT...STRONG THUNDERSTORMS WERE ALONG A LINE EXTENDING FROM
3 MILES SOUTHEAST OF ISABELLA TO 4 MILES NORTHEAST OF FAY...MOVING
NORTHEAST AT 35 MPH.

HAZARDS INCLUDE...
HAIL UP TO ONE-HALF INCH DIAMETER...
WIND GUSTS OVER 50 MPH...

PRECAUTIONARY/PREPAREDNESS ACTIONS...

MONITOR THE WEATHER SITUATION CLOSELY AND BE ALERT FOR THREATENING
WEATHER CONDITIONS.

&&

LAT...LON 3635 9804 3617 9820 3616 9821 3615 9821
      3584 9848 3586 9863 3590 9863 3636 9832
TIME...MOT...LOC 2139Z 206DEG 33KT 3621 9829 3586 9860

WR
Special weather statement, Aug 24, 5:24 PM CDT, 1 hour before
SPECIAL WEATHER STATEMENT
NATIONAL WEATHER SERVICE NORMAN OK
524 PM CDT WED AUG 24 2016

OKZ006-007-011-012-017-018-242315-
GRANT OK-ALFALFA OK-BLAINE OK-MAJOR OK-KINGFISHER OK-GARFIELD OK-
524 PM CDT WED AUG 24 2016

...SIGNIFICANT WEATHER ADVISORY FOR SOUTH CENTRAL GRANT...
SOUTHEASTERN ALFALFA...NORTHEASTERN BLAINE...SOUTHEASTERN MAJOR...
NORTHWESTERN KINGFISHER AND WESTERN GARFIELD COUNTIES UNTIL 615 PM
CDT...

AT 521 PM CDT...STRONG THUNDERSTORMS WERE ALONG A LINE EXTENDING FROM
NEAR LAHOMA TO 5 MILES SOUTH OF AMES...MOVING NORTHEAST AT 30 MPH.

HAZARDS INCLUDE...
HAIL UP TO ONE-HALF INCH DIAMETER...
WIND GUSTS OVER 50 MPH...

PRECAUTIONARY/PREPAREDNESS ACTIONS...

MONITOR THE WEATHER SITUATION CLOSELY AND BE ALERT FOR THREATENING
WEATHER CONDITIONS.

&&

LAT...LON 3671 9770 3628 9784 3608 9821 3614 9831
      3655 9816
TIME...MOT...LOC 2221Z 223DEG 28KT 3641 9806 3616 9818

WR
Local storm report, Aug 24, 5:56 PM CDT, 28 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE NORMAN OK
556 PM CDT WED AUG 24 2016

..TIME...   ...EVENT...      ...CITY LOCATION...     ...LAT.LON...
..DATE...   ....MAG....      ..COUNTY LOCATION..ST.. ...SOURCE....
            ..REMARKS..

0544 PM     TSTM WND GST     VANCE AIR FORCE BASE    36.34N 97.90W
08/24/2016  M58.00 MPH       GARFIELD           OK   OTHER FEDERAL

            KEND OBSERVATION.

0548 PM     TSTM WND GST     VANCE AIR FORCE BASE    36.34N 97.90W
08/24/2016  M86.00 MPH       GARFIELD           OK   OTHER FEDERAL

            KEND OBSERVATION OF GUST TO 75 KNOTS.

&&
Local storm report, Aug 24, 6:03 PM CDT, 21 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE NORMAN OK
603 PM CDT WED AUG 24 2016

..TIME...   ...EVENT...      ...CITY LOCATION...     ...LAT.LON...
..DATE...   ....MAG....      ..COUNTY LOCATION..ST.. ...SOURCE....
            ..REMARKS..

0545 PM     TSTM WND DMG     2 N WAUKOMIS            36.30N 97.91W
08/24/2016                   GARFIELD           OK   EMERGENCY MNGR

            UTILITY POLES AND LINES REPORTED DOWNED ON BOTH OAKWOOD
            ROAD AND US-81 BETWEEN WAUKOMIS AND VANCE AFB.

&&
Special weather statement, Aug 24, 6:20 PM CDT, 4 minutes before
SPECIAL WEATHER STATEMENT
NATIONAL WEATHER SERVICE NORMAN OK
620 PM CDT WED AUG 24 2016

OKZ008-013-242345-
NOBLE OK-KAY OK-
620 PM CDT WED AUG 24 2016

...SIGNIFICANT WEATHER ADVISORY FOR NORTHEASTERN NOBLE AND
SOUTHWESTERN KAY COUNTIES UNTIL 645 PM CDT...

AT 618 PM CDT...A SEVERE THUNDERSTORM WAS LOCATED NEAR BILLINGS...
MOVING EAST AT 30 MPH.

HAZARDS INCLUDE...
WIND GUSTS OVER 50 MPH...

THIS INCLUDES INTERSTATE 35 BETWEEN MILE MARKERS 210 AND 220.

PRECAUTIONARY/PREPAREDNESS ACTIONS...

MONITOR THE SITUATION CLOSELY. BE READY TO ACT QUICKLY IF A WARNING
IS ISSUED OR IF STORMS THREATEN YOU.

&&

LAT...LON 3688 9707 3669 9694 3669 9702 3670 9703
      3669 9705 3666 9706 3660 9704 3659 9706
      3658 9700 3660 9691 3656 9689 3655 9690
      3653 9699 3651 9701 3651 9703 3645 9703
      3642 9712 3657 9724 3655 9728 3673 9746
TIME...MOT...LOC 2318Z 250DEG 26KT 3655 9746

WR

The office that day

Everything else NWS Norman, OK issued on the same UTC day.

IssuedProductOfficeCountiesLasted
Aug 23, 7:12 PM CDTSpecial Weather StatementOUNRoger Mills33 min
Aug 23, 7:14 PM CDTSpecial Weather StatementOUNCuster31 min
Aug 23, 7:21 PM CDTAreal Flood AdvisoryOUNCuster3 hr
Aug 23, 7:32 PM CDTSevere Thunderstorm WarningOUNCuster, Roger Mills28 min
Aug 23, 7:34 PM CDTSevere Thunderstorm WarningOUNEllis, Roger Mills26 min
Aug 23, 8:00 PM CDTSpecial Weather StatementOUNCuster30 min
Aug 23, 8:01 PM CDTSpecial Weather StatementOUNRoger Mills29 min
Aug 23, 8:30 PM CDTSevere Thunderstorm WarningOUNCuster, Dewey, Roger Mills28 min
Aug 24, 4:03 PM CDTSpecial Weather StatementOUNBlaine27 min
Aug 24, 4:41 PM CDTSpecial Weather StatementOUNBlaine49 min
Aug 24, 5:24 PM CDTSpecial Weather StatementOUNGarfield51 min
Aug 24, 5:34 PM CDTSevere Thunderstorm WarningOUNGarfield, Grant26 min
Aug 24, 5:45 PM CDTSevere Thunderstorm WarningOUNGarfield30 min
Aug 24, 5:50 PM CDTAreal Flood AdvisoryOUNGarfield115 min
Aug 24, 6:02 PM CDTSevere Thunderstorm WarningOUNGarfield, Grant, Kay, Noble43 min
Aug 24, 6:12 PM CDTSevere Thunderstorm WarningOUNGarfield, Noble48 min
Aug 24, 6:20 PM CDTSpecial Weather StatementOUNKay25 min
Aug 24, 6:35 PM CDTSpecial Weather StatementOUNCanadian25 min
Aug 24, 6:40 PM CDTSpecial Weather StatementOUNJackson50 min
Aug 24, 6:44 PM CDTSevere Thunderstorm WarningOUNJackson, Tillman46 min

Nearby

Severe Thunderstorm Warnings in Oklahoma, 2016Every severe thunderstorm warning in 2016

Sources

The product and its follow-ups from the Iowa Environmental Mesonet's archive of National Weather Service and Storm Prediction Center text; local storm reports from the same archive; the sounding from the Mesonet's radiosonde archive; radar from the NEXRAD Level II archive.